Texas, 2017

High Wind in Texas, January 21, 2017

January 21, 2017 · NWS EPZ · 3 events in 3 counties and zones

An upper level trough moved across the Southern Rockies with a 130 knot jet moving right over the US/Mexico border area. This system brought very strong winds up to|69 mph to the El Paso Airport.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper level trough moved across the Southern Rockies with a 130 knot jet moving right over the US/Mexico border area. This system brought very strong winds up to|69 mph to the El Paso Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 21, 5:01 AM MST, 7 hours 59 minutes earlier.

Area forecast discussion, Jan 21, 5:01 AM MST, 7 hours 59 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
501 AM MST Sat Jan 21 2017

.SYNOPSIS...
A winter storm was moving into the area this morning. For today we
will see off and on snow showers in the mountains and rain showers
in the lowlands. Winds will be very strong this afternoon and may
lead to some isolated property damage and power outages. For
Sunday and Monday we will be calmer, drier and warmer. On Tuesday
we will see a slight chance for light mountains snow showers and
breezy to windy conditions in the lowlands. The end of next week
will be dry but cool.

&&

.DISCUSSION...
Snow and rain is already falling across the area this morning. An
upper level short wave was moving across Arizona this morning and
it was generating wide spread rain and snow showers out ahead of
the system. Our precipitation chances will continue this morning
with probably our best chances for precip between 15Z and 18Z.
Winter weather highlights look good to go so no changes there. In
the afternoon as the precipitation begins to slow our surface
winds will really get cranking. We will see winds this afternoon
of 40 mph with gusts to 60 mph. Cool season winds like these will
lead to power outages, numerous tree falls and possible
18-wheelers blown off the road and isolated property damage. The
winds and any remaining precipitation will diminish by early
Sunday morning.

For the rest of Sunday and into Monday we will see calmer,drier
and warmer conditions. Then on Tuesday the next in a series of
upper level short waves will move across the region. Right now
the short wave looks weaker than today's and will have less
moisture to work with so we will only see a slight chance for
mountains snows and lowland rain (west of the Rio Grande). We will
be breezy to windy conditions Tuesday afternoon, but again
nothing like what we will see this afternoon. The short wave will
open the door to cooler air. For the rest of next week we will see
a couple more short waves move across the area, but they will be
weak and have no moisture to work with so they will just reinforce
the cool air that is already in place.

&&

.AVIATION...Valid 21/12Z-22/12z
Lots of weather to be aware of today. Early in the day we will
have low ceilings and low visibilities as areas of lowland rain
and mountains snow showers continue off and on during the day.
Ceilings and visibilities will range from low end VFR to MVFR, but
we could see some IFR and even isolated LIFR conditions.
Visibilities and ceilings will slowly improve this afternoon but,
winds will be on the increase, so that by the afternoon we will
have very strong winds. Winds of 28040G50KT will be possible late
this afternoon into the evening. Cool season strong wind events
often lead to property damage so airports and pilots need to make
sure planes and other items are properly secured. The winds and
precipitation will diminish during the early morning ours on
Sunday.

&&

.FIRE WEATHER...
Busy weather for the next 24 hours. An approaching upper level
storm system will bring lots of snow to the mountains and lots of
rain to the lowlands. The precipitation will begin to wind down by
the afternoon, but then very strong winds will move across the
area. Sustained winds of 40 mph with gusts to 60 mph will be
possible this afternoon and evening. The winds and precipitation
should diminish by early Sunday evening. We will be dry, calmer
and warmer for Sunday and Monday, but then on Tuesday another
upper level storm system will bring some light snow to area
mountains and breezy to windy conditions to the lowlands. The end
of next week looks dry and cool. Min RH's will stay above 30% for
at least the next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 51  37  55  38 /  70  20   0   0
Sierra Blanca           49  34  53  35 /  60  20   0   0
Las Cruces              49  32  52  34 /  60  20   0   0
Alamogordo              48  30  51  35 /  60  20   0   0
Cloudcroft              29  21  39  28 /  90  30   0   0
Truth or Consequences   48  30  49  32 /  40  20   0   0
Silver City             36  25  43  29 /  80  30   0  20
Deming                  47  31  52  32 /  70  20   0   0
Lordsburg               46  31  50  33 /  60  20   0   0
West El Paso Metro      50  38  55  38 /  70  20   0   0
Dell City               51  31  56  31 /  60  20   0   0
Fort Hancock            53  35  57  36 /  60  20   0   0
Loma Linda              45  34  49  36 /  70  20   0   0
Fabens                  52  35  55  34 /  70  20   0   0
Santa Teresa            49  36  54  35 /  70  20   0   0
White Sands HQ          49  34  53  37 /  60  20   0   0
Jornada Range           49  29  52  33 /  50  20   0   0
Hatch                   49  31  52  33 /  50  20   0   0
Columbus                50  35  54  34 /  60  20   0   0
Orogrande               50  33  53  36 /  60  20   0   0
Mayhill                 41  27  48  31 /  70  30   0   0
Mescalero               38  23  44  30 /  80  30   0   0
Timberon                38  25  44  29 /  80  30   0   0
Winston                 40  22  48  27 /  60  20   0   0
Hillsboro               45  27  50  31 /  60  20   0  10
Spaceport               49  30  50  32 /  40  20   0   0
Lake Roberts            37  18  43  22 /  80  30   0  20
Hurley                  41  26  45  29 /  70  30   0  10
Cliff                   44  23  49  28 /  70  30   0  20
Mule Creek              41  22  46  27 /  70  30   0  20
Faywood                 43  27  48  31 /  70  30   0  10
Animas                  49  31  54  33 /  60  20   0   0
Hachita                 48  31  53  31 /  60  20   0   0
Antelope Wells          48  31  56  34 /  70  20   0   0
Cloverdale              45  32  51  36 /  80  20   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 11 AM this morning to 5 AM MST Sunday for
     NMZ404>407-410-411-413-417.

     Wind Advisory from 11 AM this morning to 5 AM MST Sunday for
     NMZ409-412.

     Winter Storm Warning until 5 AM MST Sunday for NMZ414-415.

     Winter Weather Advisory until 5 AM MST Sunday for NMZ416.

     Winter Weather Advisory until 11 PM MST this evening for NMZ401-
     403-408.

     Winter Storm Warning until 11 PM MST this evening for NMZ402.

TX...High Wind Warning from 11 AM this morning to 5 AM MST Sunday for
     TXZ418>424.

&&

15/15
Hazardous weather outlook, Jan 21, 6:53 AM MST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
653 AM MST SAT JAN 21 2017

NMZ404>407-409>413-417-TXZ418>424-221400-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
653 AM MST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS RAIN SHOWERS WILL SLOW AS WE HEAD INTO THE
AFTERNOON. VERY STRONG WINDS WILL CREATE HAZARDOUS DRIVING
CONDITIONS. THE 40 MPH WINDS COULD BLOW A HIGH PROFILE VEHICLE OFF
THE ROAD. THE WINDS COULD ALSO LEAD TO POWER OUTAGES AND KNOCK
DOWN SEVERAL TREES, ESPECIALLY IN AREA MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

NMZ401>403-408-414>416-221400-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
EASTERN BLACK RANGE FOOTHILLS-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
653 AM MST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND SOUTHWEST NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT
MODERATE TO HEAVY SNOW WILL CONTINUE THIS MORNING BEFORE SLOWING
DOWN IN THE AFTERNOON. AS THE SNOW SLOWS THE WINDS WILL REALLY
START BLOWING. STRONG WINDS OF 30 TO 40 MPH WILL BE POSSIBLE THIS
AFTERNOON. THESE WINDS WILL COMBINE WITH THE FALLEN SNOW TO CREATE
NEAR BLIZZARD CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jan 21, 9:25 AM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EL PASO TX
925 AM MST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             SILVER CITY             32.79N 108.27W
01/21/2017  M2.0 INCH        GRANT              NM   COCORAHS

            24 HOUR SNOWFALL. ELEV 5997 FT COCORAHS

0700 AM     SNOW             9 ENE HANOVER           32.82N 108.00W
01/21/2017  M5.5 INCH        GRANT              NM   COCORAHS

            24 HOUR SNOWFALL. ELEV 6463 FT COCORAHS

0700 AM     SNOW             3 NNW SILVER CITY       32.82N 108.28W
01/21/2017  M3.6 INCH        GRANT              NM   COCORAHS

            24 HOUR SNOWFALL. ELEV 6184 FT COCORAHS

0700 AM     SNOW             1 WSW SILVER CITY       32.78N 108.29W
01/21/2017  M3.5 INCH        GRANT              NM   COCORAHS

            24 HOUR SNOWFALL. ELEV 6072 FT COCORAHS

0700 AM     SNOW             5 NE SILVER CITY        32.84N 108.20W
01/21/2017  M6.2 INCH        GRANT              NM   COCORAHS

            24 HOUR SNOWFALL. ELEV 6591 FT COCORAHS

0700 AM     SNOW             CLOUDCROFT              32.95N 105.73W
01/21/2017  M6.5 INCH        OTERO              NM   COCORAHS

            24 HOUR SNOWFALL. ELEV 8881 FT COCORAHS

0700 AM     SNOW             2 S CLOUDCROFT          32.92N 105.75W
01/21/2017  M5.8 INCH        OTERO              NM   COCORAHS

            24 HOUR SNOWFALL. ELEV 8723 FT COCORAHS

0919 AM     SNOW             LOOKOUT MOUNTAIN        33.36N 107.83W
01/21/2017  M8.0 INCH        SIERRA             NM   MESONET

            24 HOUR SNOWFALL.

0921 AM     SNOW             MCKNIGHT CABIN          33.01N 107.87W
01/21/2017  M9.0 INCH        GRANT              NM   MESONET

            24 HOUR SNOWFALL.

0922 AM     SNOW             SIGNAL PEAK             32.92N 108.15W
01/21/2017  M10.0 INCH       GRANT              NM   MESONET

            24 HOUR SNOWFALL.

&&

EVENT NUMBER EPZ1700016 EPZ1700017 EPZ1700018 EPZ1700019 EPZ1700020
EPZ1700021 EPZ1700022 EPZ1700013 EPZ1700014 EPZ1700015

GRZYWACZ
Local storm report, Jan 21, 9:32 AM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
932 AM MST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     SNOW             PINOS ALTOS             32.87N 108.22W
01/21/2017  M8.0 INCH        GRANT              NM   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1700023

LANEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Southern Hudspeth Highlands

When
January 21, 1:00 PM MST to 6:00 PM MST
Where
Southern Hudspeth Highlands forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

A peak gust of 64 mph was reported 1 mile south-southeast of Sierra Blanca.

High Wind, Eastern/Central El Paso County

When
January 21, 2:00 PM MST to 10:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The ASOS at the El Paso Airport recorded a peak gust of 69 mph. Other strong gusts included 68 mph 13 miles north-northeast of El Paso, 64 mph at the house of an NWS employee near Cohen Stadium, 60 mph 3 miles east of El Paso, and 59 mph 13 miles north-northeast of El Paso.

High Wind, Salt Basin

When
January 21, 2:00 PM MST to 6:00 PM MST
Where
Salt Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

A peak gust of 60 mph was recorded about 1 mile north of Dell City.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676454, 676453, 676455.